Tums, The Weight Loss Wonder Pill

Share on facebook
Share on google
Share on twitter
Share on linkedin

For every 100 calories difference in your diet, your weight will go up or down approximately 10 pounds in the course of 1 year.  If you think about it, that’s the rate at which many of us put on the weight in the course of a year.  Eating 100-200 calories per day is equal in calories to about 1 snack per day!

So here is a great secret to lose a few pounds or if you’ve already lost it, to avoid putting it back on.  The answer is Tums!

Many of my patients complain of a grumbling or a sense of hunger in the mid-afternoon (sometimes after dinner or even in the middle of the night too).  Well, I’m here to tell you it has nothing to do with you ‘needing’ calories or food.  Your blood sugar isn’t dropping and you aren’t experiencing hypoglycemia.

What you are feeling is a build-up of stomach acid from the neurological problems being overweight causes. The acid builds up in your stomach and gives you a low-grade sense of nausea or gastritis. When you eat some food, your stomach is stimulated to empty, the acid is expelled and you feel better. The relief you experience from eating is from the excess acid in your stomach being emptied not because your blood sugar came back up to normal.

We were designed to be Stone Age humans who would go without food for extended periods of time.  Evolution has provided us with very sophisticated mechanisms to maintain our blood sugar without the constant need for food.  And considering that there are so many impoverished areas in the world today where people go without food, if we really needed to eat constantly to keep our blood sugar up, much of Africa would be in dire straits by tomorrow.

That being said, the grumbling in your stomach that you feel between meals is a build up of stomach acid.  What’s the solution?  Tums (or any other quick acting antacid).   Chewing on 1-2 Tums will neutralize the acid, stimulate emptying of the stomach and just as easily erase your sensation of hunger as you snacks use to do.

Remember, eating an extra only 100-200 calories per day translates into a 10-20 pound weight gain in a year.  That’s how most of us gain weight over time.  Tiny portions of food here and there that slowly put the pounds on.  So when you get the mid afternoon grumbles, put down those chips, pretzels or almonds and chew on a Tums.

4 4 votes
Article Rating
Patrick Nemechek, D.O.

Patrick Nemechek, D.O.

5 Comments
Newest
Oldest
Inline Feedbacks
View all comments
Dean
Dean
February 18, 2010 9:36 am

I’ve wanted to try this for a while. When I first considered this, I had just started an antibiotic regime. I looked around for antacids and all that I found at the time contained calcium. The silly thing was that the antibiotic I was on had a strong “don’t take these within 2 hours of having consumed anything that looks like calcium.” Off them now and will give it a shot.

me
me
December 27, 2009 2:07 pm

Thanks for the advice. I was searching the web to see if this antidote holds any truth (after my own research and hypothesis), and its great to see an MD confirming something I’ve so desperatly wondered about! My stomach acid is CRAZY, especially after I take a phentermine, ironically. Now I will go ahead and buy those tums. Thank you!

yani
yani
December 7, 2009 9:07 pm

Wow,I think this is a great information …I’ve been searching for …. because I always feeling hungry in the middle of the night ,and I can’t sleep unless I eat something,and this make me feel really bad…because I want to lose weight,and I know that eating in the night is not quite good…..but I just can’t sleep all night until I eat something.I already brush my teeth and I don’t have appetite to eat ,and I’m ready to sleep,but my stomach grumbling and if I ignore it,the feeling is getting worse,and I just Can’t sleep until I eat something.This really… Read more »

Dr. Patrick Nemechek, D.O.
Dr. Patrick Nemechek, D.O.
December 8, 2009 5:57 am
Reply to  yani

Taking any form of medical may have long term consequences. Long term antacid use has been associated to some degree with worse calcium absorption (acid is helpful to the process of calcium uptake in the intestines). But in the short term they are harmless for the vast majority of individuals. What often happens is that as you weight and carbohydrate intake are reduced, your intestinal tract function will improve (often over 1-3 months) and you will no longer need to take the antacid anyhow. The more quickly you eliminate the carbohydrates in particular, the more more quickly the bloating, nausea,… Read more »

Eremeeff
Eremeeff
September 27, 2009 8:22 am

Thank you! I would now go on this blog every day!

Recent Articles

Follow Us

Subscribe to Dr. Nemechek's YouTube Channel

Is Autonomic Dysfunction Affecting Your Health?

Take the Autonomic Health Quiz

Send this to a friend